Question: Is it necessary to stop all medications prior to surgery?
The answer to this question depends on a number of factors including the type and location of surgery, the type and dose of NSAID
, willingness to substiture an analgesic
for short term pain relief, and the amount of risk the patient and surgeon are willing to take. Not all arthritis medications
cause post-operative bleeding. Anecdotal experience of anesthesiologists have suggested that some post operative oozing is inevitable in patients on NSAID therapy. This is due to the effect of COX-1 drugs on platelets and coagulation. There is some room for compromise since not all NSAIDs have irreversible effects on platelets. Aspirin (ASA) permanently affects platelets, while other agents such as ibuprofen and ketoralac have dose-dependent effects (i.e. the higher the dose, the less effective platelet function). Immunosuppressive agents
also may decrease the absolute platelet count and increase bleeding time. My response to patients who request to stay on their arthritis medication is to make them fully aware of the potential risk of bleeding. Although significant hemorrhage is rare, post-operative bleeding poses a definite danger. No matter how tempting it is to consider staying on medication to avoid an arthritic flare and to make the post-operative period less stressful, I do not believe recovery from surgery would be significantly more difficult without arthritis medication on a short term basis. Therefore my recommendation is always to discontinue, prior to surgery, any arthritis medicine that potentially can prolong bleeding time and impair coagulation. (Answer provided by the late Dr. Raymond Federman, aka Dr. Bones, who passed away on September 2, 2003. The care of his patients even in retirement was always his joy.)